Alert archive / Kansas / Red Flag Warnings in 2024

Red Flag Warning 4, NWS Topeka, KS

March 10, 202411 counties in Kansas

NWS Topeka, KS issued this red flag warning at Mar 10, 2024, 2:09 PM CDT for 11 counties in Kansas. It took effect at Mar 11, 2024, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 10, 2024, 2:09 PM CDT (19:09 UTC)
In effect from
Mar 11, 2024, 1:00 PM CDT
Expired
Mar 11, 2024, 7:00 PM CDT
In force
6 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Jackson County, KS, Marshall County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 76 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2137 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

955 
WWUS83 KTOP 101909
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
209 PM CDT Sun Mar 10 2024

KSZ008-020-034-111015-
/O.UPG.KTOP.FW.A.0002.240311T1800Z-240312T0000Z/
/O.NEW.KTOP.FW.W.0004.240311T1800Z-240312T0000Z/
Republic-Cloud-Ottawa-
209 PM CDT Sun Mar 10 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT MONDAY FOR lOW
RELATIVE HUMIDITY, STRONG WIND, AND DRY FUELS FOR FIRE WEATHER 
ZONES 008, 020, AND 034...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from 1 PM to 7 PM CDT Monday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 020, 
  021, 022, 023, and 034. 

* WIND... Southerly winds between around 20 MPH with gusts up to
  35 mph.
  
* HUMIDITY... 17-20 percent.

* IMPACTS...Do not burn, any fires that develop will likely spread
  rapidly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ009>011-021>023-111015-
/O.CON.KTOP.FW.A.0002.240311T1800Z-240312T0000Z/
Washington-Marshall-Nemaha-Clay-Riley-Pottawatomie-
209 PM CDT Sun Mar 10 2024

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING FOR LOW RELATIVE HUMIDITY, STRONG WIND AND
DRY FUELS FOR FIRE WEATHER ZONES 009, 010, 011, 021, 022, AND 
023...

* AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 020, 
  021, 022, 023, and 034. 

* WIND... South/southwest winds between 15-20 MPH with gusts up
  to 30 mph. 

* HUMIDITY... 20-25 percent.

* IMPACTS...any fires that develop may spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
AJ
2 follow-up statements
141 
WWUS83 KTOP 110935
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
435 AM CDT Mon Mar 11 2024

KSZ009>011-021>023-120000-
/O.UPG.KTOP.FW.A.0002.240311T1800Z-240312T0000Z/
/O.EXA.KTOP.FW.W.0004.240311T1800Z-240312T0000Z/
Washington-Marshall-Nemaha-Clay-Riley-Pottawatomie-
435 AM CDT Mon Mar 11 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR FIRE WEATHER ZONES 009, 010, 011, 021, 022, 
AND 023...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 7 PM CDT
this evening. The Fire Weather Watch is no longer in effect. 


* WIND... South/southwest winds between 15-20 MPH with gusts up 
  to 30 mph. 

* HUMIDITY... 17-20 percent.

* IMPACTS...any fires that develop may spread rapidly. Outdoor 
  burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ012-024-120000-
/O.EXA.KTOP.FW.W.0004.240311T1800Z-240312T0000Z/
Brown-Jackson-
435 AM CDT Mon Mar 11 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR FIRE WEATHER ZONES 012 AND 024...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 7 PM CDT
this evening. 

* AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 020, 
  021, 022, 023, and 034. 

* WIND... Southerly winds between around 20 MPH with gusts up to
  30 mph. 

* HUMIDITY... 17-20 percent.

* IMPACTS...Do not burn, any fires that develop will likely
  spread rapidly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ008-020-034-120000-
/O.CON.KTOP.FW.W.0004.240311T1800Z-240312T0000Z/
Republic-Cloud-Ottawa-
435 AM CDT Mon Mar 11 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 008, 020, AND 034...

* AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 020, 
  021, 022, 023, and 034. 

* WIND... Southerly winds between around 20 MPH with gusts up 
  to 35 mph. 

* HUMIDITY... 15-20 percent.

* IMPACTS...Do not burn, any fires that develop will likely
  spread rapidly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
622 
WWUS83 KTOP 112357
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
657 PM CDT Mon Mar 11 2024

KSZ008>012-020>024-034-120100-
/O.EXP.KTOP.FW.W.0004.000000T0000Z-240312T0000Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-
657 PM CDT Mon Mar 11 2024

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR  
FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 
024, AND 034...

Relative humidity will continue to recover this evening, thus the
Red Flag Warning will be allowed to expire at 7 PM. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 10, 12:15 PM CDT, 1 hour 54 minutes earlier. Its key messages:

  • Dry, sunny, and warm start to the week.
  • Extreme Fire Weather Conditions possible Monday afternoon across central and north-central Kansas (see Fire weather Discussion for more details).
  • A Fire Weather Watch has been issued for areas in northern Kansas where the highest confidence resides in seeing Extreme Fire Weather conditions.
  • 15-20% chance for rain/storms Tuesday evening across east central Kansas with better chances (40-65%) area-wide Wednesday evening and Thursday.
Area forecast discussion, Mar 10, 12:15 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1215 PM CDT Sun Mar 10 2024

.KEY MESSAGES...

- Dry, sunny, and warm start to the week.

- Extreme Fire Weather Conditions possible Monday afternoon
  across central and north-central Kansas (see Fire weather
  Discussion for more details).

- A Fire Weather Watch has been issued for areas in northern
  Kansas where the highest confidence resides in seeing Extreme
  Fire Weather conditions.

- 15-20% chance for rain/storms Tuesday evening across east
  central Kansas with better chances (40-65%) area-wide
  Wednesday evening and Thursday.

&&

.DISCUSSION...
Issued at 457 AM CDT Sun Mar 10 2024

Upper level ridging and surface high pressure dominates the area
this morning leading to clear skies, and light winds. Temperatures
have responded to these conditions and continue to dip lower than
short-term guidance. Expect lows this morning to bottom out in the
mid to upper 20s. Clear conditions will persist today with winds
shifting towards the south at around 10 mph as the surface ridge
slides east of the area. Good mixing of the BL and ample solar
insolation will promote temperatures topping out in the mid to upper
60s, possibly a few lower 70 degree readings closer to central
Kansas.

By Monday, pressure gradients across the state tighten further as
lee troughing in the eastern Rockies deepens. Southwesterly flow
advecting in dry air paired with deep BL mixing during the afternoon
will create conditions that will likely lead to dangerous fire
weather conditions. See the Fire Weather Discussion for further
details. High temperatures will reflect the clear skies and deep BL
mixing by topping out the the low to mid 70s area-wide. By Monday
night and into Tuesday, surface winds back a touch and advect richer
moisture into the area. A weak, mid-level wave will push a surface
low/trough across the area helping to increase mid and high cloud
cover through the day Tuesday. As the surface trough gets into far
eastern Kansas, it stalls a boundary over the area, keeping richer
moisture further east and south of much of our area. Ahead of this
boundary/surface trough, guidance depicts low-amounts of instability
500-1000 J/kg of MUCAPE) paired with increasing isentropic ascent
along the 300K isentropic plane. Surface moisture needed for
precipitation will likely remain east and south of our area, but if
enough moisture can make it west and surface convergence/low-level
ascent can get parcels to the LFC, cannot rule out a shower/storm
popping up east of I-35 Tuesday night.

Precipitation chances will return for most as a digging trough
entering the Rockies and deepens another surface cyclone in
southeast Colorado. A north-moving warm front and isentropic ascent
ahead of the surface low will increase precipitation chances
throughout the day Wednesday with elevated showers and storms
becoming possible Wednesday night into Thursday morning. There is
still quite a bit of variance with the timing and location of
synoptic features between models currently, so changes in the
forecast and areas to see precipitation will likely occur over the
next few days. Precipitation chances begin to decrease Thursday into
Friday with cooler air filtering in behind the upper-level trough.
Expect highs into the weekend topping out around 60 degrees.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1215 PM CDT Sun Mar 10 2024

VFR at all TAF sites through the TAF period with breezy
southwesterly wind.

&&

.FIRE WEATHER...
Issued at 458 AM CST Sun Mar 10 2024

Very High to Extreme fire weather conditions could exist Monday
afternoon across areas of northern and central Kansas. Tightening
pressure gradients will increase winds out of the south/southwest
during the afternoon, quickly mixing out surface moisture. Minimum
afternoon RH values will drop around or below 20 percent with winds
gusting to 20-30 mph. These conditions paired with fairly dry and
dormant fuels will pose the risk for Extreme fire weather behavior
Monday afternoon. For areas in north and central Kansas, a Fire
Weather Watch has been issued to account for the dangerous Fire wx
conditions. Outdoor burning Monday is not advised.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday afternoon through Monday
evening for KSZ008-KSZ009-KSZ010-KSZ011-KSZ020-KSZ021-KSZ022-
KSZ023-KSZ034.

&&

DISCUSSION...Griesemer
AVIATION...Jones
FIRE WEATHER...Griesemer
Hazardous weather outlook, Mar 10, 5:11 AM CDT, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
511 AM CDT Sun Mar 10 2024

KSZ012-024-026-035>040-054>056-058-059-111015-
Brown-Jackson-Jefferson-Dickinson-Geary-Morris-Wabaunsee-Shawnee-
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
511 AM CDT Sun Mar 10 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated fire weather conditions will exist Monday afternoon as RH
values drop below 30 percent and winds increase out of the
south/southwest. Outdoor burning is not recommended.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ008>011-020>023-034-111015-
Republic-Washington-Marshall-Nemaha-Cloud-Clay-Riley-Pottawatomie-
Ottawa-
511 AM CDT Sun Mar 10 2024

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING...

This Hazardous Weather Outlook is for north central Kansas and
northeast Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

   Fire Weather Watch.

Low afternoon RH and south/southwest winds gusting to 30 mph during
the afternoon will create dangerous fire weather conditions. Outdoor
burning will not be advised as fires could quickly become out of
control and exhibit extreme and erratic behavior.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 5:14 AM CDTFire Weather WatchTOPClay, Cloud, Marshall, Nemaha, Ottawa, Pottawatomie and 3 more23 hr

Nearby

Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.